Iowa, 2010

Hail and Damaging Winds in Iowa, April 29, 2010

April 29, 2010 · NWS OAX · 7 events in 2 counties and zones

A large upper level low pressure system over the northern plains brought gusty southwest winds and warm and relatively dry air to eastern Nebraska and southwest Iowa during the afternoon of April 29th. By early evening strong south winds transporting more moist and unstable air caused thunderstorms to develop over north central Kansas near the intersection of the drier air and this more unstable…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A large upper level low pressure system over the northern plains brought gusty southwest winds and warm and relatively dry air to eastern Nebraska and southwest Iowa during the afternoon of April 29th. By early evening strong south winds transporting more moist and unstable air caused thunderstorms to develop over north central Kansas near the intersection of the drier air and this more unstable airmass. These thunderstorms then tracked northeast into southeast Nebraska and southwest Iowa aided by an increasing low level jet. The thunderstorms produced a modest amount of large hail reports and at least one tornado in southeast Nebraska. Areas of heavy rain also accompanied some of the activity.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 29, 2:20 PM CST, 4 hours 53 minutes earlier.

Area forecast discussion, Apr 29, 2:20 PM CST, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
320 PM CDT THU APR 29 2010

.DISCUSSION...
SEVERE WEATHER POTENTIAL TONIGHT IS THE PRIMARY FORECAST CONCERN.

BROAD UPPER TROUGH OVER THE WESTERN U.S. WAS SLOWLY PUSHING INTO THE
ROCKIES TODAY...WHILE STRONG SOUTHWEST FLOW WAS PRESENT OVER THE
MIDDLE OF THE COUNTRY. AT THE SURFACE...COOL FRONT HAS PUSHED INTO
OUR NORTHWEST CWA BEHIND LOW PRESSURE LIFTING NORTHEAST THROUGH
NORTHWEST IOWA. DRYLINE WAS ALSO EVIDENT NOSING INTO OUR SOUTHWEST
CWA DENOTED BY DEW POINTS FALLING INTO THE 40S ON WEST SOUTHWESTERLY
FLOW. DEW POINTS WERE IN THE MIDDLE 50S IN FAR SOUTHEAST NEBRASKA
AND SOUTHWEST IOWA. A FEW CUMULUS HAD DEVELOPED THERE OVER THE
LAST COUPLE OF HOURS...BUT VERY WARM MID LEVEL TEMPERATURES WERE
HALTING FURTHER DEVELOPMENT. THIS CAPPING LAYER IS EXPECTED TO
PERSIST THROUGH THE REST OF THE AFTERNOON...SO DEVELOPMENT ALONG
DRYLINE/FRONT IS SUSPECT AS INSTABILITY DECREASES WITH LOSS OF
DAYTIME HEATING. IF CAP BREAKS IN OUR AREA...OR EVEN SOUTH IN
CENTRAL KANSAS WHERE TCU WAS FORMING...SHEAR PROFILES AND
INSTABILITY SUGGESTS LARGE HAIL AND DOWNBURST WINDS ARE POSSIBLE
WITH INVERTED V SOUNDINGS YIELDING 1000 J/KG OF DOWNDRAFT CAPE.
NEARLY UNIDIRECTIONAL LOW LEVEL WIND PROFILES AND HIGH LFC
SUGGESTS TORNADIC POTENTIAL IS MINIMAL.

FARTHER TO THE WEST...SHOWERS WERE STARTING TO FIRE IN CENTRAL AND
NORTH CENTRAL NEBRASKA IN ISENTROPIC UPGLIDE REGION NORTHWEST OF
SURFACE/850 FRONTS AND UNDER COOLING PROFILE ALOFT. EXPECT THIS
MECHANISM WILL PROVIDE THE GREATEST POTENTIAL FOR STORMS ACROSS OUR
AREA OVERNIGHT. NAM AND GFS BOTH SHOW THUNDERSTORMS FIRING LATER
THIS EVENING AFTER SURFACE FRONT/DRYLINE SHIFTS EAST AND SOUTH OF
THE CWA. BACKING 850 WIND FLOW WILL LIFT HIGHER THETA-E AIR INTO THE
CENTRAL CWA WHERE STORMS SHOULD CONTINUE TO FIRE. 3KM HRRR MODEL
HAS BEEN SUGGESTING THIS SCENARIO OVER THE LAST SEVERAL HOURS AS
WELL. GFS FORECAST SOUNDINGS SHOW 800-900 J/KG OF ELEVATED CAPE
FOR PARCELS LIFTED FROM ABOUT 675MB OVERNIGHT. EFFECTIVE INFLOW
SHOULD FUEL STORMS MUCH OF THE NIGHT WHILE AXIS ONLY SLOWLY SETTLES
SOUTHEAST. THUS TRAINING CELLS COULD LEAD TO DECENT RAIN TOTALS.
SEVERE POTENTIAL IS MINIMAL...BUT LARGE HAIL OR A DOWNBURST WIND
IS STILL POSSIBLE THROUGH MUCH OF THE NIGHT.

THUNDERSTORMS SHOULD BE EXITING THE CWA IN THE MORNING...BUT
CONTINUED FORCING AND COOL MID LEVEL AIR DUE TO NORTHERN PLAINS
UPPER LOW WILL MAINTAIN A CHANCE FOR SHOWERS FRIDAY MORNING. BY
FRIDAY AFTERNOON...AN AREA OF STRONG 700MB FRONTOGENESIS SHOWN BY
BOTH NAM/GFS SUGGESTS A CHANCE FOR SHOWERS THROUGH THE AFTERNOON
MAINLY IN NORTHEAST NEBRASKA. THIS MAY LINGER INTO THE EVENING SO
MAINTAINED A SLIGHT CHANCE THEN. TEMPERATURES FRIDAY WILL BE MUCH
COOLER GIVEN COOL ADVECTION...CLOUDS AND PRECIP. SOME AREAS MAY NOT
REACH 60 IN NORTHEAST NEBRASKA.

SATURDAY AND SUNDAY SHOULD BE DRY FOR THE MOST PART WITH
TEMPERATURES REBOUNDING INTO THE MID/UPPER 60S. ANOTHER MID LEVEL
TROUGH ROTATING THROUGH SOUTHERN NEBRASKA/NORTHERN KANSAS WILL BRING
AT LEAST A SLIGHT CHANCE FOR SHOWERS IN OUR SOUTHWEST LATE SUNDAY
AFTERNOON...AND WILL CONTINUE THAT THROUGH THE SOUTHERN CWA SUNDAY
NIGHT BEFORE EXITING MONDAY MORNING.

THE REST OF THE FORECAST WILL REMAIN DRY. GFS/ECMWF BOTH SHOW A COLD
FRONT SETTLING SOUTH AT MID WEEK. THERE IS A POTENTIAL FOR VERY WARM
TEMPERATURES AHEAD OF THIS BOUNDARY ON TUESDAY WHERE TEMPS HAVE BEEN
BUMPED UP A COUPLE OF CATEGORIES. RELATIVELY DRY AIR WITH THIS FRONT
PRECLUDES MENTION OF PRECIPITATION NOW.

DERGAN

&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

18Z TAFS

COLD FRONT STRETCHING ACROSS THE AREA THIS AFTERNOON WITH GUSTY
SOUTHWEST SURFACE WINDS AHEAD OF THE FRONT AT KOMA AND KLNK.
STRONG THUNDERSTORMS POSSIBLE KLNK AND KOMA AFTER 29/23Z AS SURFACE
WAVE DEVELOPS ALONG FRONT OVER NORTHEAST KANSAS. PERIODS OF RW/TRW
00Z-15Z WITH SOME MVFR CONDITIONS AT TIMES AS FRONT MOVES SLOWLY
EAST OF THE AREA.

FOBERT

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NEZ067-068-090>093.

IA...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR IAZ056-069-079-080-
     090-091.

&&
Hazardous weather outlook, Apr 29, 4:36 PM CST, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
536 PM CDT THU APR 29 2010

IAZ043-055-056-069-079-080-090-091-NEZ034-044-045-050>053-065>068-
078-088>093-301245-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-BURT-DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-SEWARD-
LANCASTER-CASS-OTOE-SALINE-JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-
RICHARDSON-
536 PM CDT THU APR 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA AND SOUTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND FRIDAY

A TORNADO WATCH IS IN EFFECT UNTIL MIDNIGHT.

SEVERE STORMS ARE POSSIBLE THIS EVENING SOUTH AND EAST OF A LINE
FROM DAVID CITY TO FREMONT TO ONAWA IOWA. THE PRIMARY THREATS WILL
BE LARGE HAIL AND DAMAGING WINDS BUT AN ISOLATED TORNADO CANNOT
BE RULED OUT...ESPECIALLY ACROSS FAR SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA WHERE BETTER MOISTURE RESIDES.

A FRONTAL BOUNDARY EXTENDING ACROSS SOUTHEAST NEBRASKA AND INTO
WEST CENTRAL IOWA WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT
BEFORE DARK. IT IS POSSIBLE THAT THIS BOUNDARY MAY STALL AND PUSH
TO THE WEST BEFORE FINALLY MOVING EAST LATER TONIGHT.
THUNDERSTORMS ARE EXPECTED TO CONTINUE AFTER DARK WITH THE PRIMARY
THREAT BEING LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING...MAINLY IN
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.

NEZ011-012-015>018-030>033-042-043-301245-
KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-STANTON-
CUMING-PLATTE-COLFAX-
536 PM CDT THU APR 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND FRIDAY

THUNDERSTORMS...SOME POSSIBLY SEVERE...ARE POSSIBLE ACROSS
NORTHEAST NEBRASKA TONIGHT. LARGE HAIL AND STRONG WINDS WILL BE
THE PRIMARY HAZARD.

A FRONTAL BOUNDARY EXTENDING ACROSS EASTERN NEBRASKA AND INTO
WESTERN IOWA WILL BE THE FOCUS FOR THUNDERSTORMS THIS EVENING AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

KERN

In the hours before

Special weather statement, Apr 29, 5:46 PM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
646 PM CDT THU APR 29 2010

IAZ079-090-NEZ067-068-300015-
CASS NE-FREMONT IA-MILLS IA-OTOE NE-
646 PM CDT THU APR 29 2010

...SPECIAL WEATHER STATEMENT FOR NORTHERN OTOE...SOUTHEASTERN CASS...
WESTERN FREMONT AND MILLS COUNTIES UNTIL 715 PM CDT...

AT 645 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF
MALVERN TO UNION...AND MOVING NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  UNION...
  MALVERN...
  MURRAY...
  PACIFIC JUNCTION...
  GLENWOOD...
  HASTINGS...
  SILVER CITY...

THESE STORMS MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR
THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

BOUSTEAD
Local storm report, Apr 29, 6:02 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
702 PM CDT THU APR 29 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             3 E DAYKIN              40.32N 97.24W
04/29/2010  E0.88 INCH       JEFFERSON          NE   PUBLIC

&&

BK
Local storm report, Apr 29, 6:12 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
712 PM CDT THU APR 29 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             5 SW WILBER             40.43N 97.03W
04/29/2010  E0.75 INCH       SALINE             NE   TRAINED SPOTTER

&&

BK
Special weather statement, Apr 29, 6:35 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
735 PM CDT THU APR 29 2010

IAZ069-079-080-090-300115-
FREMONT IA-MILLS IA-MONTGOMERY IA-POTTAWATTAMIE IA-
735 PM CDT THU APR 29 2010

...SPECIAL WEATHER STATEMENT FOR FREMONT...EASTERN MILLS...WESTERN
MONTGOMERY AND EASTERN POTTAWATTAMIE COUNTIES UNTIL 815 PM CDT...

AT 733 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR SIDNEY...OR 25 MILES NORTHWEST OF
TARKIO...MOVING NORTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MALVERN...
  EMERSON...
  RED OAK...
  ELLIOTT...
  MACEDONIA...
  CARSON...
  OAKLAND...
  TABOR...
  RANDOLPH...
  IMOGENE...
  HASTINGS...
  HENDERSON...
  HANCOCK...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

FOBERT
Special weather statement, Apr 29, 6:54 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
754 PM CDT THU APR 29 2010

NEZ078-088-300145-
JEFFERSON NE-SALINE NE-
754 PM CDT THU APR 29 2010

...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN SALINE AND JEFFERSON
COUNTIES UNTIL 845 PM CDT...

AT 752 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES WEST OF
WESTERN TO NARKA...AND MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  WESTERN...
  FAIRBURY...
  WILBER...
  PLYMOUTH...
  CRETE...
  DE WITT...
  DILLER...
  DAYKIN...
  REYNOLDS...
  ENDICOTT...
  SWANTON...
  STEELE CITY...
  JANSEN...
  HARBINE...

THESE STORMS MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR
THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

BOUSTEAD
Special weather statement, Apr 29, 7:12 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
812 PM CDT THU APR 29 2010

IAZ069-079-080-300145-
MILLS IA-MONTGOMERY IA-POTTAWATTAMIE IA-
812 PM CDT THU APR 29 2010

...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN MILLS...NORTHWESTERN
MONTGOMERY AND SOUTHEASTERN POTTAWATTAMIE COUNTIES UNTIL 845 PM
CDT...

AT 811 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR EMERSON...OR 35 MILES SOUTHEAST OF
OMAHA...MOVING NORTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ELLIOTT...
  HENDERSON...

FOBERT

The radar

The Omaha radar (KOAX), 87 km away, was scanning. The volume nearest the first event began at 01:11 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Mills

When
April 29, 7:13 PM CST
Where
Mills County, 0.69 mi N of Emerson
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
41.030, -95.400

Thunderstorm Wind, Mills

When
April 29, 10:00 PM CST
Where
Mills County, 4 mi ESE of Glenwood
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.028, -95.699

Thunderstorm wind gusts estimated at close to 60 mph downed 2 to 3 inch in diameter tree limbs in the area.

Thunderstorm Wind, Mills

When
April 29, 10:00 PM CST
Where
Mills County, 1.73 mi SW of Mineola
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.130, -95.740

Thunderstorm winds estimated at 55 to 60 mph downed half of a small dead tree in the area.

Thunderstorm Wind, Mills

When
April 29, 10:15 PM CST to 10:16 PM CST
Where
Mills County, 3 mi NE of Malvern to 5 mi ENE of Malvern
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.031, -95.559

Thunderstorm winds estimated at around 60 mph downed several tree limbs up to 6 inches in diameter east northeast of Malvern.

Thunderstorm Wind, Mills

When
April 29, 10:20 PM CST
Where
Mills County, 1.56 mi W of Henderson
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.130, -95.480

Thunderstorm wind gusts estimated at close to 60 mph downed 3 to 4 inch in diameter tree limbs.

Thunderstorm Wind, Fremont

When
April 29, 10:35 PM CST
Where
Fremont County, 3.43 mi ENE of Percival
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
40.770, -95.740

Thunderstorm winds estimated at 55 to 60 mph downed a 2 inch in diameter tree limb.

Thunderstorm Wind, Fremont

When
April 29, 10:35 PM CST
Where
Fremont County, 2.32 mi SSW of Thurman
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
40.790, -95.750

Thunderstorm winds estimated at 55 to 60 mph downed a tree limb around 2 inches in diameter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 218414, 218418, 218421, 218422, 218424, 218425, 218426.